Louisiana, 2012Hail and Lightning Strike in Louisiana, April 11, 2012
April 11, 2012 · NWS LIX · 2 events in 1 county or zone
A stationary front over southeast Louisiana provided a focus for the development of thunderstorms. A few storms became severe during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front over southeast Louisiana provided a focus for the development of thunderstorms. A few storms became severe during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 11, 11:43 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 11, 11:43 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1243 PM CDT WED APR 11 2012
.AVIATION...
A WEAK COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING. EXPECT VFR CONDITIONS TO BE THE RULE...BUT
THE FRONT COULD SPARK OFF SOME ISOLATED CONVECTION IN THE AREA. IF
ANY CONVECTION THREATENS A TERMINAL...AN AMENDMENT WILL BE MADE.
HOWEVER...GIVEN THE LOW PROBABILITY...HAVE LEFT CONVECTION OUT OF
THE FORECAST. THERE COULD BE SOME FOG DEVELOPMENT AT KHUM AROUND
08-12Z TONIGHT. IFR CONDITIONS MAY DEVELOP WITH THIS FOG FOR A
BRIEF PERIOD. 32
&&
.PREV DISCUSSION... /ISSUED 826 AM CDT WED APR 11 2012/
UPDATE...
SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. INCREASINGLY MOIST AND
VERY UNSTABLE THIS MORNING WITH AN LI OF -6.0 AND A PW OF 1.20
INCHES. AS A RESULT SHOWERS AND THUNDERSTORMS WILL LIKELY
DEVELOPMENT IN COMBINATION WITH A FRONTAL BOUNDARY DRIFTING
SOUTHWARD. WEAK SHEAR IN PLACE SO NO SEVERE WEATHER EXPECTED. A
MODERATE...PREDOMINATE NORTHWESTERLY FLOW IN PLACE FROM THE SURFACE
UP THROUGH THE UPPER LEVELS. A STEEP INVERSION IN PLACE BETWEEN
THE SURFACE AND 400 FEET WITH TEMPERATURES RANGING FROM AROUND 60
TO NEAR 70 DEGREES.
PREV DISCUSSION... /ISSUED 424 AM CDT WED APR 11 2012/
SHORT TERM...
A FRONTAL BOUNDARY IS CURRENTLY SITUATED ACROSS SOUTH CENTRAL
MISSISSIPPI. THIS FRONT WILL CONTINUE TO SLOWLY SAG SOUTHWARD
TODAY. THIS WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT TODAY. CONVECTION STRUGGLED YESTERDAY TO GET INTO THE
AREA BUT TODAY IT LOOKS LIKE SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD DEVELOP THIS AFTERNOON ACROSS THE FORECAST AREA. HIGHER
INSTABILITY VALUES WILL BE OVER THE AREA AND COMBINE THAT WITH A
FRONTAL BOUNDARY DRAPED OVER THE AREA CONVECTION SHOULD HAVE AN
EASIER TIME GETTING GOING TODAY. NOT EXPECTING SEVERE
THUNDERSTORMS TOADY DUE TO THE LACK OF SHEAR AND LACK OF UPPER
LEVEL FORCING. THUNDERSTORMS SHOULD BEGIN TO WEAKEN AS WE LOSE THE
HEATING OF THE DAY THIS EVENING. THE FRONTAL BOUNDARY SAGS
SOUTHWARD AND DRIER AIR BEGINS TO FILTER IN THURSDAY AND FRIDAY.
EXPECT COOLER TEMPERATURES THURSDAY NIGHT THROUGH SATURDAY.
LONG TERM...
THE LONG RANGE STILL LOOKS TO BE ON TRACK WITH ALL MODELS PRETTY
MUCH ON THE SAME PAGE THROUGH EARLY NEXT WEEK. HIGH PRESSURE WILL
SLIDE EASTWARD THIS WEEKEND ALLOWING FOR DEEP LAYER SOUTHERLY
FLOW. A STRENGTHENING LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS
IN CONJUNCTION WITH STRONG HIGH PRESSURE TO THE EAST WILL RESULT IN
A STRONG PRESSURE GRADIENT OVER THE REGION SATURDAY AND SUNDAY.
EXPECT SOME STOUT WINDS ACROSS THE FORECAST AREA THIS WEEKEND AND
LASTING INTO MONDAY. EXPECT THE REGION TO STAY DRY THROUGH THE
WEEKEND. THE NEXT SYSTEM COMES ON BOARD LATE MONDAY INTO TUESDAY.
THIS LOOKS TO BE THE NEXT CHANCE FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS. THIS SYSTEM WILL NEED TO BE WATCHED CLOSELY FOR THE
POTENTIAL FOR SEVERE WEATHER ACROSS THE SOUTH. 13/MH
AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THURSDAY MORNING.
HOWEVER...PATCHY FOG MAY RESULT IN A BRIEF PERIOD OF PRIMARILY MVFR
VSBY 3-5SM PRIOR TO AND AROUND DAYBREAK TODAY. MODELS INDICATE A
THREAT OF CONVECTION THIS AFTERNOON IN THE VICINITY OF A WEAK
FRONTAL BOUNDARY THAT WILL WORK ITS WAY SOUTH INTO THE AREA TODAY
BEFORE BECOMING NEARLY STATIONARY. THIS WILL RESULT IN A PROB30 TSRA
IN THE TAFS FOR THE AFTERNOON HOURS. PATCHY FOG WILL AGAIN BE
POSSIBLE LATER TONIGHT AND EARLY THURSDAY MORNING. 11
MARINE...
GENERALLY LIGHT AND RATHER VARIABLE WINDS WILL PREVAIL ACROSS THE
COASTAL WATERS AGAIN TODAY. A WEAK COLD FRONT WILL PUSH INTO THE
NORTH GULF TONIGHT WITH LIGHT TO MODERATE OFFSHORE FLOW DEVELOPING
IN ITS WAKE. WINDS WILL SHIFT BACK TO THE SOUTHEAST LATE THURSDAY
AND THURSDAY NIGHT. MODERATE TO STRONG ONSHORE FLOW WILL BEGIN TO
DEVELOP ON FRIDAY AND THEN PREVAIL THROUGH THE WEEKEND AS A RESULT OF A
TIGHTENING PRESSURE GRADIENT BETWEEN DEVELOPING LOW PRESSURE IN THE
PLAINS AND HIGH PRESSURE OFF THE SOUTHEAST COAST. 11
DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...MONITORING ONGOING RIVER FLOODING.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 79 51 79 56 / 30 20 10 10
BTR 84 57 80 60 / 30 20 10 10
ASD 83 53 78 60 / 30 20 10 10
MSY 83 61 78 64 / 30 20 10 10
GPT 82 54 76 60 / 30 20 10 10
PQL 82 51 77 57 / 30 20 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Apr 11, 10:05 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1105 AM CDT WED APR 11 2012
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1105 AM CDT WED APR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
THE THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN WELL BELOW SEVERE
LIMITS...BUT COULD PRODUCE OCCASIONAL LIGHTNING STRIKES...BRIEF
HEAVY DOWNPOURS...AND WINDS GUSTING TO 35 MPH.
MINOR RIVER FLOODING IS OCCURRING ON THE LOWER ATCHAFALAYA RIVER.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS
FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. A FEW STRONGER
THUNDERSTORMS WILL BE POSSIBLE...BUT THE RISK OF ORGANIZED SEVERE
WEATHER IS LOW AT THIS TIME.
REFER TO THE LATEST FLOOD STATEMENTS REGARDING MINOR RIVER
FLOODING OCCURRING ON THE LOWER ATCHAFALAYA RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
32
In the hours before
Special weather statement, Apr 11, 12:59 PM CST, 21 minutes before
LAZ050-072-111930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
159 PM CDT WED APR 11 2012
...STRONG THUNDERSTORM MOVING SOUTH AFFECTING LIVINGSTON PARISH...
SOUTHERN TANGIPAHOA PARISH...
AT 156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HAMMOND...OR ABOUT 3 MILES NORTHEAST OF
SPRINGFIELD...MOVING SOUTH AT 15 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SPRINGFIELD...PONCHATOULA AND KILLIAN
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Lightning, Tangipahoa
- When
- April 11, 1:20 PM CST
- Where
- Tangipahoa County, 2.39 mi SSW of Wadesboro
- Deaths
- 2 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 30.390, -90.500
Tangipahoa Parish Sheriffs Office reported the fatality of two fishermen due to a lightning strike along the Natalbany River. The two men had taken shelter from thunderstorms in a small metal tin structure. The nearby trees showed evidence of being struck by lightning.
Hail, Tangipahoa
- When
- April 11, 2:27 PM CST
- Where
- Tangipahoa County, 1.07 mi NNE of Robert
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.515, -90.345
Quarter size hail fell along Highway 445 north of Robert. Time was estimated based on radar.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Iowa, April 11, 2012$77 million · 51 events
- Winter Storm and Flooding in California, April 11 to 14, 2012$16 million · 1.75 in hail · 19 events
- Flash Flooding and Hail in Texas, April 11 to 12, 2012$250,000 · 2.75 in hail · 24 events
- Dust Storm in Idaho, April 11, 2012$85,000 · 1 event
- Frost and Freeze in Iowa, April 11 to 12, 201221 events
- Frost and Freeze in West Virginia, April 11, 20128 events
- Flash Flood and Hail in New Mexico, April 11, 20124 in hail · 8 events
- Hail and Damaging Wind in Texas, April 11, 2012$4,000 · 2.5 in hail · 7 events
- Damaging Winds in Colorado, April 11, 2012$12,000 · 54 kt wind · 2 events
- Frost and Freeze in Virginia, April 11, 20124 events
- Tornadoes and Hail in Texas, April 11, 2012EF0 · 4 events
- Dust Storm in Arizona, April 11, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367330, 367332.